Alert archive / Idaho / Red Flag Warnings in 2022
Red Flag Warning 4, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Jul 13, 2022, 2:16 AM MDT for Cassia County, Twin Falls County, Idaho. It took effect at Jul 13, 2022, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2022, 2:16 AM MDT (08:16 UTC)
- In effect from
- Jul 13, 2022, 12:00 PM MDT
- Expired
- Jul 13, 2022, 8:53 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pocatello, ID
Counties Cassia County, ID, Twin Falls County, ID
The radar
The Pocatello radar (KSFX), 147 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 8.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 4177 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
023 WWUS85 KPIH 130816 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 216 AM MDT Wed Jul 13 2022 IDZ427-132100- /O.NEW.KPIH.FW.W.0004.220713T1800Z-220714T0400Z/ Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 216 AM MDT Wed Jul 13 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 427... The National Weather Service in Pocatello has issued a Red Flag Warning for scattered thunderstorms, which is in effect from noon today to 10 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River. * IMPACTS...Scattered thunderstorms may initiate new starts while outflow winds may create critical fire weather conditions. * THUNDERSTORMS...thunderstorms will initially produce only light rain with wind gust potential from stronger storms producing up to 50 mph gusts. Storms will moisten late in the afternoon and evening resulting in wetting rains in the core of the storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on thunderstorm coverage of 25 percent, without specific rainfall criteria. && $$
2 follow-up statements
428 WWUS85 KPIH 132001 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 201 PM MDT Wed Jul 13 2022 IDZ427-140400- /O.CON.KPIH.FW.W.0004.000000T0000Z-220714T0400Z/ Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 201 PM MDT Wed Jul 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 427... * AFFECTED AREA...Fire Weather Zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River. * IMPACTS...Scattered thunderstorms may initiate new starts while outflow winds may create critical fire weather conditions. * THUNDERSTORMS...thunderstorms will initially produce only light rain with wind gust potential from stronger storms producing up to 50 mph gusts. Storms will moisten late in the afternoon and evening resulting in wetting rains in the core of the storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on thunderstorm coverage of 25 percent, without specific rainfall criteria. && $$
405 WWUS85 KPIH 140253 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 853 PM MDT Wed Jul 13 2022 IDZ427-140400- /O.CAN.KPIH.FW.W.0004.000000T0000Z-220714T0400Z/ Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 853 PM MDT Wed Jul 13 2022 ...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 427... The National Weather Service in Pocatello has cancelled the Red Flag Warning. Thunderstorm activity has ended for the evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 12, 1:15 PM MDT, 13 hours 1 minute earlier.
Area forecast discussion, Jul 12, 1:15 PM MDT, 13 hours 1 minute before
Area Forecast Discussion National Weather Service Pocatello ID 115 PM MDT Tue Jul 12 2022 .SHORT TERM...Tonight and Wednesday. The initial surge of monsoon moisture continues to work into southern Idaho this afternoon. Through this evening we should see isolated storms south of the Magic Valley in the South Hills and Albion Mountains. Don't much if any rain with these storms and gusty winds over 40 mph. Higher resolution models indicate light showers/virga drifting northeast across central and eastern Idaho overnight. We will likely see some gusty winds out of these "showers overnight. By tomorrow afternoon, showers and thunderstorms will increase...with the potential for strong storms especially where we can get some good sunshine and maximize instability. Most storms will be producing light rain and gusty winds. The highest coverage/probability for rain and thunder is across the central mountains, especially once you get north of Challis and the Lost River Range...and also the eastern highlands. A few of the strongest storms may produce a decent burst of rain and over 0.10". However, that probability is generally at or below 10%. The exception is around the Lone Pine/Gilmore Summit area (30-45%), and also around Island Park where the probability increases to 30-35%. The Island Park area is also where could get the strongest storms and winds approaching/exceeding 55 mph. Speaking of wind, outside of storms it will be breezy but nothing that will be impactful. Looking at the continued HeatRisk potential Wednesday, highs in the lower elevations will still be in the mid 90s to around 100. Based on the persistent trend of a warm morning due to cloud, wind, and any showers...the accumulative effects from today's heat, warm overnight and hotter Wednesday, we will keep the HEAT ADVISORY for the Snake Plain, Magic Valley and southern highlands going. Keyes .LONG TERM...Thursday through next Tuesday. High pressure continues across the desert southwest with southeast Idaho staying on the western half of an upper level ridge axis. Monsoonal moisture will continue to advect north for Thursday and Friday, enough to support isolated afternoon and evening thunderstorms in the mountains along the Montana, Wyoming, and Utah border regions. Winds will remain slightly breezy up to about 20 to 40 mph both Thursday and Friday as an upper level low situated off the British Columbia Coast ejects a series of shortwaves into the Pacific Northwest. This will help to accentuate an upper level southwest gradient in the jet stream with sufficient daytime mixing bringing those stronger winds to the surface. As predominant upper level flow turns more zonal for Saturday, temperatures will continue to remain elevated in the 80s to low 100s through Saturday. With the aforementioned closed low taking a further south track on the ECMWF for Sunday, this will begin a trend of slightly cooler temperatures into early next week as afternoon highs fall by around a degree or two each day to more seasonable conditions. Given the magnitude and location of the area of high pressure extending further north over the Rocky Mountains, this looks to keep much of the below normal temperatures with the upper level trough confined further north along the Canadian border along with the bulk of the precipitation. This will lead to a reduction in isolated thunderstorm activity over the weekend into next week as storms continue to struggle to overcome the very dry airmass in place given lower PWATs in the region. Given the upper level low helping to flatten the northern extent of the high pressure ridge, this is looking to force much of the monsoonal moisture to favor a more southerly track into Utah and Colorado with a return to lighter winds. Both the 6 to 10 and 8 to 14 day outlooks from the Climate Prediction Center continue to support a warm and dry trend through late July across southeast Idaho. MacKay && .AVIATION...For the 18Z TAFS through 18Z Wednesday. Early afternoon satellite imagery captures a ridge of high pressure overhead helping to advect monsoon moisture and warmer temperatures into the region with increasing mid to upper level clouds seen across Southern Idaho. As a weak disturbance lifts north over our southern border region later this afternoon and evening, showers and isolated thunderstorms are expected to develop over the South Hills and Southeast Highlands with best chances for terminal impacts just south of KBYI. As the ridge axis continued to track east for tomorrow, more scattered showers will develop overnight transitioning into isolated thunderstorms shortly after sunrise as mid to upper level clouds continue to increase. Strongest support for morning convection will be in the Central Mountains and Eastern Highlands in and around KSUN and KDIJ. Shortly after 18Z/1200PM tomorrow, more scattered afternoon convection kicks off with VCTS and TS impacts likely for all terminals. The primary concern with stronger storms continues to center around gusty outflow winds in excess of 40 to 50 mph and lightning, with any and all storms facing a very dry environment to overcome. Outside of convection, winds will pick up late in the morning through the early afternoon hours out of the west/southwest with strongest diurnal winds across the Snake Plain at KPIH and KIDA. MacKay && .FIRE WEATHER...We are looking at showers and thunderstorms expanding across central and eastern Idaho over the next 24 hours. Isolated dry storms should be confined through this evening to across 427, possibly extending east toward Malad and Soda Springs. Gusty winds over 40 mph are expected with virga/sprinkles. As we go through tonight, light showers (mostly virga) will spread north and east across most of central and eastern Idaho. While thunderstorms are not forecast, it's possible a strike or two happens. Some of these "showers" will likely produce gusty winds once again. By the time we get to Wednesday afternoon, showers and thunderstorms will expand in overall coverage. The greatest potential for any location seeing lightning (30-40%) is across Zones 475/476, 411 and 413 closer to the Wyoming border. Lightning potential will be between 15-20% over the rest of central and eastern Idaho. Most storms tomorrow will NOT produce wetting rains, with the probability around 10% or less for most areas. We will be watching Zone 476 from Leadore down to Lone Pine where there is a 30-45% chance of over 0.10" and a 30-35% chance around Island Park. With most storms being dry, expect gusty winds over 35 mph...including the possibility of gusts over 55 mph especially across Zone 411. Outside of storms it will be breezy with gusts generally 20-30 mph. At the moment, we are not expecting to issue any Red Flag Warnings for any of our critical fuels zones due to lightning coverage, wind and humidity, or the combination of both. By tomorrow night, any risk of showers and thunderstorms will be quickly winding down and confined to east of I-15. Impacts from prolonged heat exposure are likely especially for any crews working at lower elevations, as daytime highs will be 90-100 today and tomorrow and not much temperature recovery tonight with lows 60-70. Even though drier air works in for Thursday, showers and thunderstorms are still expected across the area, with the greatest coverage across the central mountains, Zone 411 and Zone 413. Those areas will see lightning probabilities around 20-30%. Heading through the weekend, there is a daily chance of showers and thunderstorms. Most of this will be confined to the mountains, but a few storms can't be ruled out over the Snake Plain or Magic Valley. We can expect some breezy conditions even outside of thunderstorms as well. At the moment, there isn't necessarily a day that stands out as any potential critical weather day due to lightning, and/or winds and humidity. As we head into the weekend, HeatRisk impacts increase once again. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM MDT Wednesday for IDZ051>059. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:44 PM MDT | Special Weather Statement | PIH | Power | 31 min |
| Jul 13, 3:05 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Cassia, Oneida, Power | 25 min |
| Jul 13, 3:32 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 28 min |
| Jul 13, 3:42 PM MDT | Special Weather Statement | PIH | Bingham | 33 min |
| Jul 13, 3:55 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 35 min |
| Jul 13, 4:00 PM MDT | Special Weather Statement | PIH | Butte | 45 min |
| Jul 13, 4:15 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham | 30 min |
| Jul 13, 4:45 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville, Caribou | 45 min |
| Jul 13, 5:35 PM MDT | Special Weather Statement | PIH | Teton | 25 min |
| Jul 13, 5:51 PM MDT | Special Weather Statement | PIH | Fremont | 39 min |
Nearby
Red Flag Warnings in Idaho, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.